Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Louisville, KY

June 21, 2019Perry County, Indiana; Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 21, 2019, 5:07 PM CDT for Perry County, Indiana; Hancock County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2019, 5:07 PM CDT (22:07 UTC)
Expired
Jun 21, 2019, 5:30 PM CDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Perry County, IN, Hancock County, KY

The radar

The Louisville radar (KLVX), 75 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WUUS53 KLMK 212207
SVRLMK
INC123-KYC091-212230-
/O.NEW.KLMK.SV.W.0101.190621T2207Z-190621T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
507 PM CDT Fri Jun 21 2019

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Perry County in south central Indiana...
  Northwestern Hancock County in central Kentucky...

* Until 530 PM CDT.

* At 507 PM CDT, a severe thunderstorm was located near Holiday
  World, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tell City, Lewisport, Cannelton, Leopold, Troy, Petri, Ranger,
  Sassafras, Bristow and Celina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3793 8697 3794 8692 3799 8686 3800 8681
      3802 8680 3800 8677 3803 8677 3804 8679
      3806 8677 3808 8678 3810 8677 3812 8681
      3825 8678 3825 8668 3820 8653 3800 8655
      3793 8660 3789 8689 3791 8693 3790 8699
TIME...MOT...LOC 2207Z 284DEG 30KT 3807 8683 

HAIL...<.75IN
WIND...60MPH
 
$$

SCHOETTMER
1 follow-up statement
161 
WWUS53 KLMK 212231
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
531 PM CDT Fri Jun 21 2019

INC123-KYC091-212240-
/O.EXP.KLMK.SV.W.0101.000000T0000Z-190621T2230Z/
Perry IN-Hancock KY-
531 PM CDT Fri Jun 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR PERRY AND NORTHWESTERN HANCOCK
COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Indiana...and central Kentucky.

LAT...LON 3793 8697 3794 8692 3799 8686 3800 8681
      3802 8680 3800 8677 3803 8677 3804 8679
      3806 8677 3808 8678 3810 8677 3812 8681
      3825 8678 3825 8668 3820 8653 3800 8655
      3793 8660 3789 8689 3791 8693 3790 8699
TIME...MOT...LOC 2230Z 284DEG 30KT 3802 8660 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:23 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 21, 3:23 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
423 PM EDT Fri Jun 21 2019

.Forecast Update...
Issued at 420 PM EDT Fri Jun 21 2019

Seeing the north/south oriented part of the line entering the Wabash
now start to weaken with regard to lightning and cloud tops and a
lack of wind/wind damage reports. The southern part of that line is
becoming more robust however, with cellular activity showing some
much colder cloud tops on latest IR imagery. Will follow this part
of the line downstream into our forecast area and after coordination
with SPC decided on a watch. Kept the Louisville metro out of this
watch...given that weakening line.

A second MCS is moving in from southeast MO and we will have to
watch to see how that interacts with the first line. Models have
been pegging that part of the line to stay stronger farther into our
area later this evening, but expect the first wave to stabilize the
lower levels. We can readjust the watch area later as we see how
that interaction plays out.

&&

.Short Term...(This evening through Saturday)
Issued at 315 PM EDT Fri Jun 21 2019

...Strong to Severe Storms Likely This Evening Through Tonight...

A complicated forecast is in store for the short term. Regional
radars and GOES-satellite reveal two distinct MCSs across central IL
and central MO at this hour. These MCSs are riding along a warm
front and instability gradient which is beginning to advect into our
region. These MCSs should continue to follow along the front and
begin to take a dive to the southeast here soon.

The latest high-res models have not handled the MCS in central IL
very well. Most have had it weakening significantly as it progresses
eastward, however, it has managed to maintain itself longer than
what they predicted. It is noteworthy that over the last 30-60
minutes, cloud tops have started to warm, lightning activity has
decreased, and radar imagery doesn't look as impressive compared to
earlier in the day. Additionally, appears the severe potential with
the MCS has been at a minimum over the last hour, as observations in
the path of it have generally reported sub-severe winds. This may be
due to a frontal inversion that has kept the strongest winds from
mixing down to the surface. As this MCS approaches our region, the
northern portion of the MCS should remain sub-severe, though it's
tough to say whether or not southern portions of the line will be
capable of sporadic severe winds when it arrives since theoretically
there should be less CIN in those areas with it being in close
proximity to the warm front. Based on some rough timing estimates,
think this line will begin entering our CWA (Dubois County, IN)
around 21z, and then arriving to the Louisville/Bowing Green Metro
areas around 22z-00z, and then arriving to the Lexington metro area
by 00z-02z, if it holds together.

The second MCS over MO is the one more likely to produce our severe
weather based on the latest high-res guidance. This second MCS will
be on the heels of the first, so we may see a slight break in the
action, but it should quickly fill in. The warm front/instability
gradient will continue to advect eastward into our region out ahead
of the second MCS, which will aid in destabilizing the atmosphere
even more. The big caveat to severe weather potential in our region
is if the first MCS slows the advancement of the warm front and
stabilizes the atmosphere ahead of the second MCS. Given that most
guidance weakens the first MCS in central IL significantly and does
not have it impacting our region, they result in a more unstable
atmosphere ahead of the second MCS in MO, so they may not have the
best portrayal of environmental conditions. Still, given the
consistency in guidance to destabilize things quickly ahead of the
second MCS, and a 30-40kt LLJ pumping in moisture/higher theta-E air
from the southwest, will continue to advertise likely severe weather
across the region, with the highest chances generally along and west
of the I-65 corridor. Damaging straight line winds will be the most
likely threat with the line, though brief isolated tornadoes will be
possible within bowing segments and embedded mesovortices.

The potential for yet another MCS (#3) could occur after midnight,
bringing additional showers/storms and potential severe weather. We
may finally start to dry out late tomorrow morning into the
afternoon. Confidence in this third MCS remains low, but is
something to watch. Given that our area will experience multiple
rounds of heavy rainfall, and most area creeks/rivers/streams are
still running high, will go ahead and put out a flash flood watch
for much of southern Indiana and central Kentucky. This watch will
run through tomorrow morning, but it may need to be expanded in time
through the weekend if confidence increases in additional rounds of
rain.

.Long Term...(Saturday night through Friday)
Issued at 325 PM EDT Fri Jun 21 2019

Saturday Night - Monday...

An active weather pattern looks to continue through early next week.
Saturday night a weak sfc boundary over the area combined with upper
level shortwave activity and plenty of instability will provide
focus for showers and storms.  Strong storms are possible Sat
evening before the environment becomes more elevated later Sat
night into Sun morning.

After a morning storm complex on Sun, we should see a break in
convection for a large chunk of the day with an upper level ridge
axis passing through. However, plenty of instability is expected to
build Sun afternoon and could kick off scattered showers and storms
especially along any left over boundaries from morning storms.
Scattered showers and storms will likely continue into Sun night.

Monday an upper level trough and cold front will approach the
region.  This should bring a better chance for showers and storms
and possibly a more organized threat for some of those to be strong
to severe with bulk shear values of 25-35 kts and CAPE values of
1500-2500 j/kg.  The cold front passage is expected Mon evening.

Temperatures will be in the 80s for highs Sun/Mon with Sun being the
hotter day under the upper level ridge. Low temps should range
through the upper 60s to low 70s.

Tuesday - Friday...

A few showers/storms may linger over east central KY on Tues before
the area goes dry.  A period of mainly dry weather is expected Tues-
Fri as upper level ridging builds in over the southern U.S.  A few
small chances for diurnally driven storms may exist during the
afternoon/evening hours each day next week, but mainly dry weather
is anticipated. A slow warm up is expected with temps starting in
the mid 80s for highs on Tues and increasing to the upper 80s to
around 90 for highs by the end of the work week.

&&

.Aviation...(18Z TAF Issuance)
Updated at 115 PM EDT Fri Jun 21 2019

Regional radars show a severe line of storms currently across
western IL at this hour. This line of storms is anticipated to move
toward our region late this afternoon and early evening. Expect poor
cigs/vis for a period of time, along with gusty winds. Some wind
gusts may exceed 60mph in stronger parts of the line. Additional
lines of storms may also impact the region overnight, though
confidence in their timing and evolution remain low. It appears we
should see clearing and VFR conditions return tomorrow after
sunrise.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Saturday morning for INZ076>079-083-
     084-089>092.

KY...Flash Flood Watch through Saturday morning for KYZ023>036-
     038>042-045>049-053>057-061>067-070>078-081-082.

&&

Update...RJS
Short Term...DM
Long Term...AMS
Aviation...DM
Hazardous weather outlook, Jun 21, 2:47 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
347 PM EDT Fri Jun 21 2019

INZ076>079-083-084-089>092-KYZ023>036-038>042-045>049-053>057-
061>067-070>078-081-082-222000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
347 PM EDT Fri Jun 21 2019 /247 PM CDT Fri Jun 21 2019/

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Multiple rounds of showers and thunderstorms will move through the
region tonight. Some of the storms could be strong to severe, with
damaging wind gusts being the main threat. Flash flooding will also
be possible in areas that see repeated heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple rounds of thunderstorms are possible Saturday through
Monday. Heavy rain and localized flooding will be the main threats,
along with cloud to ground lightning. A few of the stronger storms
could also produce hail and locally damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through the weekend.

KYZ037-043-222000-
Harrison-Nicholas-
Including the cities of Cynthiana and Carlisle
347 PM EDT Fri Jun 21 2019

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Multiple rounds of showers and thunderstorms will move through the
region tonight. Some of the storms could be strong to severe, with
damaging wind gusts being the main threat. Flash flooding will also
be possible in areas that see repeated heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple rounds of thunderstorms are possible Saturday through
Monday. Heavy rain and localized flooding will be the main threats,
along with cloud to ground lightning. A few of the stronger storms
could also produce hail and locally damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through the weekend.

DM/AMS

In the hours before

Special weather statement, Jun 21, 4:24 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
524 PM EDT Fri Jun 21 2019

INZ083-089-212215-
Perry-Dubois-
524 PM EDT Fri Jun 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUBOIS AND NORTHWESTERN
PERRY COUNTIES...

At 523 PM EDT/423 PM CDT/, a strong thunderstorm was located 7 miles
northeast of Lynnville, moving east at 35 mph.

Winds between 40 to 50 mph are possible with this storm.

Locations impacted include...
Huntingburg, Ferdinand, Holland, Adyeville, Huntingburg Airport,
Siberia, Saint Henry and Johnsburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3832 8707 3827 8669 3812 8681 3814 8680
      3815 8681 3816 8680 3818 8680 3818 8679
      3821 8679 3820 8701 3820 8707
TIME...MOT...LOC 2123Z 279DEG 32KT 3827 8721

SCHOETTMER
Special weather statement, Jun 21, 4:46 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
546 PM EDT Fri Jun 21 2019

INZ083-212215-
Dubois-
546 PM EDT Fri Jun 21 2019

...A STRONG THUNDERSTORM WILL AFFECT DUBOIS COUNTY...

At 545 PM EDT, a strong thunderstorm was located near Jasper, moving
east at 35 mph.

Winds between 40 to 50 mph are possible with this storm.

Locations impacted include...
Jasper, Huntingburg, Birdseye, Dubois, Hillham, Celestine,
Millersport, Bretzville, Mentor and Ellsworth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3850 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8668 3827 8669 3832 8707
TIME...MOT...LOC 2145Z 269DEG 29KT 3843 8701

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:10 PM CDTFlash Flood WatchLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more21 hr
Jun 21, 4:24 PM CDTSpecial Weather StatementLMKDubois51 min
Jun 21, 4:46 PM CDTSpecial Weather StatementLMKDubois29 min
Jun 21, 5:14 PM CDTSpecial Weather StatementLMKCrawford, Dubois46 min
Jun 21, 5:28 PM CDTSevere Thunderstorm WarningLMKCrawford, Harrison, Perry32 min
Jun 21, 5:36 PM CDTSevere Thunderstorm WarningLMKPerry39 min
Jun 21, 5:55 PM CDTSevere Thunderstorm WarningLMKHarrison20 min
Jun 21, 5:56 PM CDTSpecial Weather StatementLMKCrawford, Harrison34 min
Jun 21, 5:58 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Butler, Grayson, Hardin, Meade, Ohio32 min
Jun 21, 6:13 PM CDTSpecial Weather StatementLMKBullitt32 min
Jun 21, 6:28 PM CDTSpecial Weather StatementLMKButler, Grayson, Hardin47 min
Jun 21, 6:32 PM CDTSevere Thunderstorm WarningLMKButler, Grayson, Ohio28 min
Jun 21, 6:48 PM CDTSpecial Weather StatementLMKBullitt, Larue, Nelson42 min
Jun 21, 6:59 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.